Antibiotics get a bum rap, but the truth is that without them, many of us wouldn’t be here. It’s true that the advent of antibiotics was a game-changer for the medical industry, but overuse has led to negative consequences. In fact, antibiotic use can affect nearly every part of your body from your gut to your reproductive system.
Make it short – can antibiotics affect your period? Absolutely.
Table of Contents
Antibiotics and Period: A Love-Hate Relationship
Antibiotics and your period have a love-hate relationship. Although they get rid of the bad (and good) bacteria in the body, they also make estrogen less available. Without enough estrogen, proper menstrual cycle function is impossible.
When you take antibiotics, it can affect your menstrual cycle in a few different ways.
First, it affects the speed that estrogen is metabolized. This is because antibiotics are metabolized by the liver, which is the same organ that metabolizes estrogen and progesterone.
When estrogen is metabolized at a slower pace, less of the hormone is available in the bloodstream. Why is this a big deal? Estrogen is required during the follicular phase of the menstrual cycle to stimulate the ovaries and also thicken the uterine wall. Lack of estrogen can cause a delay in ovulation or a woman to skip ovulation altogether.
Second, antibiotics kill off the good bacteria in your gut. To understand how this affects your cycle, you need to understand how estrogen works. Once the liver metabolizes estrogen, it’s moved to the digestive tract and either reabsorbed or excreted. The good bacteria in your gut breaks down the estrogen into active estrogens, which can then be reabsorbed into the bloodstream. If antibiotics are killing the good bacteria in your gut, active estrogens may never make it back into your bloodstream.
On top of all this, many antibiotics cause diarrhea, which consequently causes you to excrete more estrogen.
When estrogen is excreted too quickly, it can cause a dramatic drop in estrogen levels and affect your cycle.
Can Antibiotics Make Your Period Late?
Can antibiotics delay your period? Yes.
If antibiotics are affecting your estrogen levels, you may not ovulate, or ovulation may occur later than normal. If ovulation is delayed, your period will be delayed, too. Many women who are on a course of heavy antibiotics experience late periods.
That being said, there are also other things that can make your period late that aren’t antibiotics-related. These include:
- Thyroid disease
- Birth control usage
- A significant change in weight
Whether it’s the antibiotics or one of the culprits listed above, you can find peace of mind in knowing that your cycle should return to normal once the issue is resolved.
Can Antibiotics Affect a Pregnancy Test?
If you’re taking antibiotics for an illness, it may affect your menstrual cycle. Most women experience no change, but a heavy course of antibiotics can delay your period. It is possible to counteract these changes by taking a good quality probiotic to restore the population of good bacteria in your gut.